Oregon, 2008

Hail and Damaging Wind in Oregon, August 18, 2008

August 18, 2008 · NWS PDT · 9 events in 3 counties and zones

An upper level short wave combined with daytime heating, mid level moisture, and vertical wind shear to produce severe thunderstorms across central and northeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
$100
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level short wave combined with daytime heating, mid level moisture, and vertical wind shear to produce severe thunderstorms across central and northeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 18, 1:00 PM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 18, 1:00 PM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PDT MON AUG 18 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...SATELLITE IMAGERY
CONTINUES TO SHOW THE REGION UNDER A SOUTHERLY FLOW WITH A WEATHER
DISTURBANCE MOVING INTO SOUTHWESTERN OREGON AND A SECOND DISTURBANCE
JUST OFF THE COAST BEHIND IT. THIS FIRST DISTURBANCE WILL MOVE
NORTHWARD OVER THE CASCADES THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE CONTINUING TO MOVE NORTHWARD IN A LINE ACROSS
CENTRAL OREGON INTO SOUTH CENTRAL WASHINGTON. THESE STORMS HAVE BEEN
PRODUCING FREQUENT LIGHTNING...AND HEAVY RAIN HAS BEEN REPORTED
UNDERNEATH THE CELLS. SO FAR TODAY...REDMOND AIRPORT HAS REPORTED
0.18 OF AN INCH AND THE MOST SEEN IN THE AREA IS AT TEPEE DRAW RAWS
SITE IN DESCHUTES COUNTY WITH 0.32 OF AN INCH. THIS LINE OF STORMS
WILL CONTINUE TO SLOWLY DRIFT EASTWARD AS THE DISTURBANCE MOVES
NORTHEAST. ANOTHER BATCH OF STORMS ARE BEGINNING TO DEVELOP JUST
AHEAD OF THIS DISTURBANCE AND WILL ALSO MOVE NORTHEAST BEHIND THE
FIRST LINE OF STORMS. THE SECOND DISTURBANCE OFF THE COAST WILL HELP
KEEP THUNDERSTORMS GOING INTO THE LATE EVENING AND OVERNIGHT HOURS.
THE GREATEST INSTABILITY AS WELL AS SOME MODERATE WIND SHEAR IS
LOCATED ACROSS CENTRAL OREGON THIS AFTERNOON AND EVENING. SOME OF
THE STORMS COULD BECOME STRONG WITH GUSTY WINDS AND HAIL. THE TROUGH
OF LOW PRESSURE OFF THE COAST WILL MOVE EAST ON TUESDAY...AND PUSH
THE THREAT OF THUNDERSTORMS EAST ACROSS THE MOUNTAINS OF NORTHEAST
OREGON AND SOUTHEAST WASHINGTON.

A LOW PRESSURE SYSTEM WILL MOVE TOWARD VANCOUVER ISLAND TUESDAY
NIGHT INTO WEDNESDAY. A FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE
OVER THE CASCADES ON WEDNESDAY...BRINGING COOLER TEMPERATURES AND A
CHANCE OF RAIN FOR THE REGION. WHILE MOST OF THE REGION WILL
STABILIZE BEHIND THE FRONT...THERE IS A SLIGHT CHANCE FOR
THUNDERSTORMS AHEAD OF THE FRONT OVER WALLOWA COUNTY WEDNESDAY
AFTERNOON. HIGH TEMPERATURES ON WEDNESDAY WILL BE 5 TO 10 DEGREES
BELOW NORMAL ACROSS THE AREA. DMH

.LONG TERM...THURSDAY THROUGH MONDAY...A BROAD UPPER LEVEL TROUGH
WILL SLOWLY MOVE THROUGH THURSDAY. THIS WILL KEEP A CHANCE OF
SHOWERS OVER THE AREA...PARTICULARLY IN THE MOUNTAINS WHERE TERRAIN
WILL ENHANCE PRECIPITATION. THURSDAY NIGHT UPSLOPE FLOW INTO THE
MOUNTAINS MAY TRIGGER A FEW LINGERING SHOWERS. BY FRIDAY THE UPPER
LEVEL RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST TO BEGIN A DRYING
AND WARMING TREND THAT WILL LAST THROUGH THE WEEKEND. FOR MONDAY
MODELS DIVERGE SIGNIFICANTLY. THE 0 AND 12Z ECMWF STRETCH A FRONT
AND PRECIPITATION OVER NORTHWEST WASHINGTON...BUT DOES NOT BRING IT
ACROSS THE SOUTHERN CASCADES. THE 12Z GFS PUSHES THE FRONT THROUGH
SUNDAY NIGHT AND MONDAY...BUT THE 2 PREVIOUS RUNS HAVE A CUTOFF LOW
OFF THE OREGON COAST (06Z) AND FLAT RIDGE WITH THE FRONT IN CANADA
(0Z). FOLLOWED THE ECMWF AND KEPT THE FORECAST DRY WITH TEMPERATURES
SIMILAR TO SUNDAY. COONFIELD

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WILL BE GENERALLY PREVALENT
FOR THE NEXT 24 HOURS. A COLD FRONT MOVING INTO THE AREA WILL
PROVIDE THE LIFT FOR ISOLATED TO SCATTERED THUNDERSTORMS STARTING IN
CENTRAL OREGON THIS MORNING AND MOVING NORTH AND EAST THROUGH THE
AREA THIS AFTERNOON AND EVENING. WITH THE STRONGER STORMS LOCAL
AREAS OF MVFR VISIBILITY AND GUSTY WINDS TO 35 KTS ARE POSSIBLE.
WINDS WILL INCREASE THROUGH THE DAY TO 10 TO 20 KTS WITH GUSTS TO 25
KTS...EXCEPT REACHING 20 TO 30 KTS WITH GUSTS TO 35 KTS AT KDLS AND
15 TO 25 KTS WITH GUSTS TO 30 KTS AT KPDT DURING THE AFTERNOON AND
EVENING. 76

&&

.FIRE WEATHER....FIRE WEATHER...RED FLAG WARNINGS REMAIN IN EFFECT
FOR ABUNDANT LIGHTNING. WATER VAPOR SATELLITE IMAGERY SHOWS SEVERAL
SHORT WAVE TROUGHS WILL MOVE ACROSS THE AREA THIS AFTERNOON THROUGH
TUESDAY AFTERNOON. EACH ONE WILL LIKELY GENERATE THUNDERSTORMS.
OBSERVATIONS SHOW THE STORMS ARE PRODUCING SOME RAINFALL HOWEVER THE
LIGHTNING WILL CONTINUE TO BE A PROBLEM. ACTIVITY SHOULD BE OUT OF
THE FORECAST AREA BY TUESDAY EVENING. COMBINATION OF MARINE PUSH AND
OUTFLOW FROM STORMS MOVING UP THE CASCADES WILL CONTINUE TO GENERATE
BREEZY WINDS FROM THE GORGE AND YAKIMA VALLEY EAST INTO THE COLUMBIA
BASIN THROUGH THE EVENING...SLOWLY DECREASING OVERNIGHT. SIGNIFICANT
COOLING TREND WILL CONTINUE THROUGH MID WEEK AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES ACROSS THE PACIFIC NORTHWEST. THIS SYSTEM IS
STRONG ENOUGH THAT IT COULD BRING SOME RAIN ON WEDNESDAY OR
THURSDAY.  94

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  83  61  78 /  20  20  20  50
ALW  68  84  63  78 /  20  20  20  50
PSC  65  86  62  81 /  20  10  20  40
YKM  60  83  57  77 /  30  10  30  40
HRI  64  85  60  80 /  20  10  20  40
ELN  63  80  56  76 /  30  10  30  50
RDM  53  79  53  75 /  30  10  30  50
LGD  58  81  54  75 /  30  20  20  40
GCD  56  82  55  77 /  30  20  20  40
DLS  63  80  61  76 /  40  10  30  50

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ609>611-630-
     631.

     RED FLAG WARNING UNTIL 9 AM PDT TUESDAY FOR ORZ632>635-638.

WA...RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR
     WAZ609-631-675-681.

     RED FLAG WARNING UNTIL 9 AM PDT TUESDAY FOR WAZ633.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
84/76/76/94
Hazardous weather outlook, Aug 18, 5:59 AM PST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
659 AM PDT MON AUG 18 2008

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-191315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
659 AM PDT MON AUG 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EAST
     SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

     CONTACT YOUR LOCAL FOREST OR LAND MANAGEMENT AGENCY FOR
     CURRENT FIRE DANGER CONDITIONS IN YOUR AREA.

RED FLAG WARNINGS REMAIN IN EFFECT WITH VARIOUS EXPIRATION TIMES
THROUGH TONIGHT FOR THUNDERSTORMS WITH ABUNDANT LIGHTNING OVER DRY
FUELS AND INCREASING WINDS WITH LOW RELATIVE HUMIDITIES. PLEASE
REFER TO NWS PRODUCT PDXRFWPDT FOR MORE DETAILS.

THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EAST
     SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY, YAKIMA
     VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE
     BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH CENTRAL OREGON,
     CENTRAL OREGON, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN GILLIAM
     COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

THERE WILL BE SCATTERED THUNDERSTORMS ACROSS THE FORECAST AREA DUE
TO SUFFICIENT WIDESPREAD INSTABILITY...ADEQUATE MID LEVEL MONSOON
MOISTURE FOR HIGH BASED THUNDERSTORMS...A WEAK COLD FRONT ENTERING
THE REGION. THERE WILL BE ENOUGH VERTICAL WIND SHEAR TO SUPPORT A
FEW THUNDERSTORM CELLS WITH ROTATING UPDRAFTS AND THUS THERE IS THE
POTENTIAL FOR SOME LONG LIVED SUPERCELL THUNDERSTORMS WITH LARGE
HAIL AND STRONG WINDS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RED FLAG WARNING TUESDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

RED FLAG WARNINGS REMAIN IN EFFECT FOR NORTHEAST OREGON AND THE BLUE
MOUNTAINS OF SOUTHEAST WASHINGTON UNTIL 9 AM PDT TUESDAY MORNING.

THUNDERSTORMS TUESDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

THE UPPER LEVEL TROUGH WILL MOVE ACROSS THE REGION TUESDAY THUS
BRINGING A SLIGHT CHANCE OR A CHANCE OF THUNDERSTORMS IN THE BLUE
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY AND TUESDAY FOR
THUNDERSTORMS.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The Portland,OR radar (KRTX), 182 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 18, 2:05 PM PST
Where
Jefferson County, 8 mi W of Culver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.520, -121.382

Hail accompanied by heavy rainfall.

Hail, Deschutes

When
August 18, 2:14 PM PST to 2:15 PM PST
Where
Deschutes County, 1 mi W of Redmond to 1 mi NNW of Redmond
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
44.280, -121.190

Hail cracked car windshield. Heavy rainfall produced local flooding.

Hail, Deschutes

When
August 18, 3:24 PM PST
Where
Deschutes County, 5.04 mi W of Stearns
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.760, -121.530

Hail, Deschutes

When
August 18, 3:30 PM PST
Where
Deschutes County, 3 mi NNE of La Pine
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.710, -121.457

Penny hail covering the ground.

Hail, Deschutes

When
August 18, 4:00 PM PST
Where
Deschutes County, 4 mi SW of Bend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.029, -121.357

Hail, Umatilla

When
August 18, 4:10 PM PST
Where
Umatilla County, 6 mi SSW of Pilot Rock
Measured
0.88 in hail
Crop damage
$100
Reported by
Public
Coordinates
45.400, -118.877

Large hail wrecked garden.

Thunderstorm Wind, Umatilla

When
August 18, 4:15 PM PST
Where
Umatilla County, 4 mi SW of Pilot Rock
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.439, -118.888

Wind brought down over 1 dozen tree branches greater than 2 inches in diameter.

Hail, Umatilla

When
August 18, 4:15 PM PST
Where
Umatilla County, 4 mi SW of Pilot Rock
Measured
0.75 in hail
Reported by
Public
Coordinates
45.439, -118.888

Hail, Umatilla

When
August 18, 5:50 PM PST
Where
Umatilla County, 10.05 mi ESE of Tollgate
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.720, -117.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132724, 132726, 132731, 132733, 132734, 132736, 132738, 132739, 132749.